A 42 year-old female with a medical history of HIV presented to the Emergency Department with nausea and vomiting for the past five days. Six days prior to presentation, she had one week of symptoms of progressive dyspnea and non-productive cough which were evaluated by her primary care physician. At that time, blood work revealed a CD 4 count of 150 cells/mm3 and a chest x-ray was suggestive of pneumonia. She was given a prescription of trimethoprim-sulfamethoxazole (TMP/SMX) and guaifenesin with codeine. Within twenty-four hours of starting the prescribed medications, she developed nausea and vomiting, and she stopped taking both medications three days prior to presentation. Although her cough and shortness-of-breath were much improved, her nausea and vomiting had not improved with discontinuation of the TMP/SMX and guaifenesin with codeine. She reported she was unable to tolerate any solid foods and was only tolerating small amounts of liquids. She also noted some associated epigastric “crampiness.” Review of systems was notable for a new headache that started the morning of presentation to the hospital. The headache was bilateral, frontal, and “achy, non-throbbing.” She had no associated photophobia, vision change, or neck-stiffness. She reported no fever, chills, chest pain, hemoptysis, diarrhea, or constipation. She had no other complaints.
Callahan, MD, Bonnie
"Woman with AIDS and status epilepticus,"
The Medicine Forum: Vol. 8
, Article 25.
Available at: https://jdc.jefferson.edu/tmf/vol8/iss1/25